Alert archive / Ohio / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Cleveland, OH

April 25, 2022Erie County, Huron County, Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 25, 2022, 1:42 PM EDT for Erie County, Huron County, Lorain County, Ohio. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2022, 1:42 PM EDT (17:42 UTC)
Expired
Apr 25, 2022, 2:30 PM EDT
In force
48 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Erie County, OH, Huron County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 43 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 1:44 PM EDTTSTM WND DMG3 Nw North Fairfield, OHSEVERAL UTILITY POLES SNAPPED OFF ALONG WITH WIRES DOWN.
Apr 25, 1:50 PM EDTTSTM WND DMG6 Sw Wakeman, OHTWO TREES DOWN ON CLINTON RD BETWEEN ZENOBIA AND COURT RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS51 KCLE 251742
SVRCLE
OHC043-077-093-251830-
/O.NEW.KCLE.SV.W.0002.220425T1742Z-220425T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
142 PM EDT Mon Apr 25 2022

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Eastern Huron County in north central Ohio...
  Erie County in north central Ohio...
  Lorain County in north central Ohio...

* Until 230 PM EDT.

* At 141 PM EDT, a severe thunderstorm was located near Norwalk,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Lorain, Elyria, Norwalk, Vermilion, Amherst, Grafton, Wellington,
  New London, Wakeman, Oberlin, Lagrange, Penfield, South Amherst,
  Pittsfield, Berlin Heights, North Fairfield, Kipton, Rochester and
  Birmingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4120 8271 4148 8215 4121 8198 4119 8204
      4120 8207 4118 8207 4103 8263
TIME...MOT...LOC 1741Z 240DEG 48KT 4115 8261 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

26
3 follow-up statements
169 
WWUS51 KCLE 251758
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
158 PM EDT Mon Apr 25 2022

OHC043-077-093-251830-
/O.CON.KCLE.SV.W.0002.000000T0000Z-220425T1830Z/
Huron OH-Erie OH-Lorain OH-
158 PM EDT Mon Apr 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHEASTERN HURON...ERIE AND WESTERN LORAIN COUNTIES...

At 157 PM EDT, a severe thunderstorm was located over Wakeman, or 10
miles south of Vermilion, moving northeast at 40 mph.

HAZARD...65 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Lorain, Elyria, Amherst, Grafton, Wellington, Wakeman, Oberlin,
Lagrange, South Amherst, Pittsfield, Kipton and Birmingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4121 8198 4119 8203 4120 8206 4120 8207
      4118 8207 4112 8238 4126 8247 4148 8215
TIME...MOT...LOC 1757Z 240DEG 48KT 4126 8235 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

26
928 
WWUS51 KCLE 251813
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
213 PM EDT Mon Apr 25 2022

OHC043-077-251822-
/O.CAN.KCLE.SV.W.0002.000000T0000Z-220425T1830Z/
Huron OH-Erie OH-
213 PM EDT Mon Apr 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HURON AND ERIE
COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 4121 8198 4119 8203 4120 8206 4120 8207
      4118 8207 4117 8216 4132 8224 4143 8212
TIME...MOT...LOC 1812Z 240DEG 48KT 4127 8233 

$$

OHC093-251830-
/O.CON.KCLE.SV.W.0002.000000T0000Z-220425T1830Z/
Lorain OH-
213 PM EDT Mon Apr 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR CENTRAL LORAIN COUNTY...

At 212 PM EDT, a severe thunderstorm was located near Wakeman, or 9
miles south of Vermilion, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Elyria, Grafton, Oberlin and Lagrange. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4121 8198 4119 8203 4120 8206 4120 8207
      4118 8207 4117 8216 4132 8224 4143 8212
TIME...MOT...LOC 1812Z 240DEG 48KT 4127 8233 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

26
123 
WWUS51 KCLE 251824
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
224 PM EDT Mon Apr 25 2022

OHC093-251834-
/O.EXP.KCLE.SV.W.0002.000000T0000Z-220425T1830Z/
Lorain OH-
224 PM EDT Mon Apr 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LORAIN COUNTY WILL
EXPIRE AT 230 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4121 8198 4119 8203 4120 8206 4120 8207
      4118 8207 4117 8216 4132 8224 4143 8212
TIME...MOT...LOC 1824Z 240DEG 48KT 4135 8215 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 1:41 PM EDT, 1 minute earlier.

Area forecast discussion, Apr 25, 1:41 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Cleveland OH
141 PM EDT Mon Apr 25 2022

.SYNOPSIS...
Low pressure over Ontario continues to move northeastward to
James Bay through tonight. A cold front crosses the region
today reaching western Pennsylvania during the evening. An upper
level trough moves across the region Tuesday afternoon into
Wednesday with its associated surface trough crossing the region
early Wednesday. Ridge of high pressure from the north takes
control of the region Wednesday night then persists into Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Temperatures across the eastern half of the area have warmed
into the upper 70s to near 80 degrees so far. With the sun
occurring initially in the east, bumped temperatures to the
lower 80s for highs this afternoon. Dewpoints in the upper 50s
to around 60 are expected along a line just ahead of the cold
front as it sweeps east. Increasing instability will take place
over the east where the best heating takes place. Current
forecast with mention of thunder with the showers looks on
target for the afternoon hours.

Previous Discussion...
Cold front is expected to make a slow move across the County
Warning Area (CWA) through the day. It looks like it will be
located from near Cleveland to Marion around 2 pm. There is a
bit of jet energy at 7H with the entrance region in a favorable
location to assist with lift along the frontal boundary. The low
level instability will struggle today with the convective debris
cloudiness moving with and ahead of the cold front. Forecasted
hodographs lean more to a wind threat if stronger convection can
develop. So the marginal risk from SPC looks reasonable but would
require some breaks in the cloud cover across the eastern CWA
mainly near and east of a line from Mount Vernon to Meadville
for anything significant to occur. Current thinking takes most
of the thunderstorms east of the area by 7 pm with a few showers
lingering through maybe 2 am across the east. Highs today vary
from west to east with the cold front crossing the region. Highs
range from the lower 60's across NW OH to the upper 70's near
the OH/PA border.

Since we lose the jet energy and the cold front is expected to
be east of the region it looks like most of the overnight will
be dry. Expect cooler conditions in the wake of the cold front
tonight with lows in the 40's. There could be a few upper 30's
across NW OH if skies clear a little faster than anticipated.

Tuesday looks to be the day between storm systems with any
showers expected to hold off until the evening. However with the
upper level trough moving across the central Great Lakes there
should be more clouds than sun. It will be cooler with highs
ranging from the upper 40's across inland NW PA to to the mid
50's across the southwestern CWA where a few more glimpses of
sun may occur.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Upper-level closed low will be situated over southern Ontario by
Tuesday night with the leading edge of vorticity crossing the area
by Wednesday morning. Flow veers to out of the northwest with very
cold air aloft. 850mb temperatures of around -8 to -10 C will
contribute to modest lake-induced instability, resulting in lake
effect/enhanced showers Tuesday night for the snowbelt area, with
greatest coverage of showers Wednesday morning. Wet bulb temperature
hovers in the low 30s, resulting in a widely variable precip type
between rain, rain/snow, and snow Tuesday night and through the day
Wednesday. Total QPF expected to be a trace to upwards of 0.1", with
highest QPF and lowest temperatures (and thus greatest probability
of precip type being snow) expected towards northwest Pennsylvania.
Currently have up to 1" of snow for inland Erie county but this
should largely be reserved to grassy and elevated surfaces.  Upper-
level low departs to the east by Wednesday night, ending any lake
effect precipitation. Surface high pressure builds into the area
Wednesday night through Thursday night.

Temperatures will be well below normal by about 20-25 degrees with a
very cold airmass in place through the short term period. Cold
overnight temperatures due to this airmass will allow for frost
development, especially where clear skies are able to develop. The
period with most widespread frost is expected Wednesday night into
Thursday morning when mostly clear skies, near calm winds, and
temperatures at or below freezing are expected.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
The long term is largely defined by a slow upward climb in
temperatures as we return to near normal temperatures by Saturday
and/or Sunday with highs in the 60s by then. Upper-level ridging
builds for the weekend, with the ridge axis centered over the area
by 12Z Sunday. Chance PoPs are introduced out west Saturday night
and everywhere on Sunday but uncertainty is high at this point with
the ECMWF showing modest rain Sunday afternoon, GFS decaying light
rain out west, and CMC having rain staying to the south (so no rain
over our area).

&&

.AVIATION /18Z Monday THROUGH Saturday/...
A cold front moving east across the area forcing showers in
advance of the front. The atmosphere has become unstable enough
to support the development of thunderstorms from Cleveland to
Mansfield east this afternoon and early evening. As front moves
through the area, expecting ceilings to drop to between 700 and
800 feet across the area with occasional IFR/MVFR visibilities
in showers and thunderstorms. Once front clears the area to the
east, conditions will be improving from west to east to VFR.
Winds will be 10 to 20 knots from the southwest ahead of the
cold front and then become west-northwest after frontal passage.

Outlook...Non-VFR possible with rain/snow Tuesday night through
Wednesday morning across northeast Ohio and northwest PA.
Widespread frost possible Wednesday night through Saturday
morning.

&&

.MARINE...
Southwest flow of 10-15 knots continues of Lake Erie this morning,
before veering to out of the northwest with the passage of a cold
front this afternoon. Winds become westerly Tuesday, approaching 20
knots Tuesday and Tuesday night. A Small Craft Advisory may be
needed for this period. High pressure builds in across Lake Erie
Wednesday through Friday, resulting in weaker winds and waves.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...Lombardy/MM
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Lombardy
MARINE...Saunders
Hazardous weather outlook, Apr 25, 4:20 AM EDT, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
420 AM EDT Mon Apr 25 2022

OHZ011-013-014-020>023-030>033-038-047-PAZ002-003-260830-
Cuyahoga-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-
Ashland-Wayne-Stark-Mahoning-Holmes-Knox-Southern Erie-Crawford-
420 AM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms may develop within an area of
showers that are expected to develop along and ahead of a cold front
that moves across the region today. There is a marginal chance that
these thunderstorms reach severe levels. The region that has the
greatest chance of seeing a stronger wind gust or maybe some large
hail would be near and east of a line from Mount Vernon to Meadville.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>010-012-017>019-027>029-036-037-
089-PAZ001-260830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Lake-Hancock-
Seneca-Huron-Wyandot-Crawford-Richland-Marion-Morrow-
Ashtabula Lakeshore-Northern Erie-
420 AM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 25, 12:57 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1257 PM EDT Mon Apr 25 2022

OHZ008-018-019-027>029-251745-
Crawford OH-Seneca OH-Huron OH-Wyandot OH-Richland OH-Sandusky OH-
1257 PM EDT Mon Apr 25 2022

...A strong thunderstorm will impact portions of northwestern
Richland, southwestern Huron, Seneca, northeastern Wyandot,
southeastern Sandusky and Crawford Counties through 145 PM EDT...

At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sycamore, or 9 miles north of Upper Sandusky, moving northeast at 45
mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tiffin, Bucyrus, Upper Sandusky, Shelby, Clyde, Willard, Green
Springs, New Washington, Bloomville, Sycamore, New Riegel, Chatfield,
Carey, Attica, Benton, Nevada, Republic, Tiro, Bascom and Flat Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4134 8292 4085 8261 4077 8327 4104 8342
      4107 8342
TIME...MOT...LOC 1657Z 240DEG 38KT 4097 8327

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

26
Special weather statement, Apr 25, 1:30 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Cleveland OH
130 PM EDT Mon Apr 25 2022

OHZ009-010-019-251815-
Huron OH-Erie OH-Lorain OH-
130 PM EDT Mon Apr 25 2022

...A strong thunderstorm will impact portions of Huron, Erie and
southwestern Lorain Counties through 215 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willard, or 14 miles southwest of Norwalk, moving northeast at 40
mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Norwalk, Vermilion, Willard, Wellington, New London, Plymouth, Milan,
Wakeman, Oberlin, Penfield, South Amherst, Pittsfield, Greenwich,
Monroeville, Berlin Heights, North Fairfield, Kipton, Rochester and
Birmingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 8284 4118 8283 4142 8230 4114 8209
      4114 8217 4110 8218 4106 8235 4107 8243
      4105 8244 4099 8270 4100 8282
TIME...MOT...LOC 1729Z 240DEG 49KT 4108 8279

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

26

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 12:57 PM EDTSpecial Weather StatementCLECrawford, Seneca48 min
Apr 25, 1:30 PM EDTSpecial Weather StatementCLEHuron45 min
Apr 25, 2:22 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake, Lorain38 min
Apr 25, 2:48 PM EDTSpecial Marine WarningCLE87 min
Apr 25, 2:58 PM EDTSevere Thunderstorm WarningCLEAshtabula, Cuyahoga, Geauga, Lake, Trumbull47 min
Apr 25, 3:40 PM EDTSevere Thunderstorm WarningCLEAshtabula35 min
Apr 25, 4:04 PM EDTSpecial Marine WarningCLE69 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.